My father is a physician and he always tells me to stop taking protein shakes because they are bad for my liver. He keeps telling that he has had a few teenage patients with liver problems because of taking protein supplements. At first I didn't believe him but I just got a blood test and my liver enzymes showed up unusually high. My father of course said that I need to dump out my protein powder because this was one of the main reasons for my liver enzymes being high. Have there been any scientific studies done about this? If so I would like to know please because I'm curious.
12-26-2009, 12:55 AM #1
- Join Date: Jan 2009
- Location: California, United States
- Age: 23
- Stats: 5'10", 186 lbs
- Posts: 51
- Rep Power: 81
Protein Supplements Bad for the Liver?
12-26-2009, 02:49 AM #2
- Join Date: Dec 2007
- Location: Philadelphia, Pennsylvania, United States
- Stats: 5'11", 190 lbs
- Posts: 1,219
- BodyPoints: 876
- Rep Power: 2087
12-26-2009, 01:56 PM #3
12-26-2009, 04:00 PM #4
- Join Date: Mar 2007
- Stats: 5'10", 187 lbs
- Posts: 461
- BodyPoints: 1409
- Rep Power: 109
btw i am not calling your father ignorant at all, i guarantee that some/most of the teens he has heard of/seen who use proteins have been using a hormonal related product (prohormones) aka legal steroids. this explains the liver enzyme level fluctuations and liver deficiencies they may be facing.
Last edited by un19; 12-26-2009 at 04:03 PM.anti government for life.
12-26-2009, 04:05 PM #5
- Join Date: Jan 2008
- Location: United States
- Age: 27
- Stats: 5'10", 190 lbs
- Posts: 4,189
- Rep Power: 6123
12-26-2009, 04:23 PM #6
12-26-2009, 04:33 PM #7
12-26-2009, 07:27 PM #8
- Join Date: Oct 2009
- Location: New Jersey, United States
- Age: 40
- Stats: 5'6", 204 lbs
- Posts: 38
- Rep Power: 0
OK. Time to interject some science into the fiction here.
Whey Protein actually has been shown to reduce the amount of liver enzymes (ALT and AST) and increase the concentration of glutathione, which is an antioxidant that protects the liver cells in people who have a "fatty liver", or elevated liver enzymes in a routine blood screen. People who have elevated enzyme results and fatty inflamation have a condition called steatohapatitis.
This is directly from the Journal of Gastroenterology Hepatology, 24: 1045-1050, 2009.
Now I am not trying to say you father is wrong, but scientific evidence is pointing the other way. And for the record, I am not a physician...just a Ph.D Food Scientist.
Last edited by 1Fastformula; 12-26-2009 at 07:30 PM.
02-05-2014, 11:05 AM #9
My doctors after two years have got this problem under control and said I could return to lifting as much weight as I wanted to now but to not take creatine or whey protein because they were like poison to my system. Why this is I don't know I did not go into all the detail with him I was just pleased to be able to return back to the gym and start training again. I hope this gives you some kind of insight that you were looking for. Just for the record I believe I would listen to your father, he sounds like a wise man.
02-05-2014, 12:19 PM #10
- Join Date: May 2006
- Location: Korea
- Age: 74
- Stats: 4'7", 163 lbs
- Posts: 7,624
- Rep Power: 6386
Outside of contaminated products, I dont see how protein drinks directly effect the liver organ. Almost like saying dont eat steak, or drink milk. What made your father conclude the liver issues come from protein drinks and not any other various factors? Other than that, you can always get a second opinion from another doctor.Thermolife Eternal Rep
Important Announcement: Boycott "The Interview"
사랑 라이브 Thermolife! 그리고 오랫동안 북한의 위대한 사람들을 만세! 그리고 오래 가장 위대한 독재자 기록이 알려져 있습니다, 나를 만세!
Disclaimer: All views and statements are my own opinion, and not a substitute or opinion for medical advice.
By rzarate in forum SupplementsReplies: 24Last Post: 01-17-2013, 07:15 PM
By randomperosn in forum SupplementsReplies: 5Last Post: 06-24-2008, 08:43 AM
By puppetzz in forum SupplementsReplies: 4Last Post: 07-07-2005, 01:28 PM
By kaz555 in forum SupplementsReplies: 39Last Post: 05-29-2005, 10:38 AM
By dlqx in forum SupplementsReplies: 7Last Post: 06-23-2004, 10:02 AM